.

Pill May Help MS Patients Walk More Easily

A new pill, called Fampridine-SR, may improve mobility in people with MS.

Pill May Help MS Patients Walk More Easily Walking Often Difficult For Multiple Sclerosis Patients
UPDATED: 2:42 p.m. EST November 12, 2003

HOUSTON -- Nearly 300,000 people in the United States have multiple sclerosis. One of the most common effects of the condition is that walking becomes difficult. Now, doctors hope a new drug will help improve walking and quality of life.

A simple walk across the room is not so simple for David Kolodny.

"If you can imagine what it's like to walk on stilts or something like that," he said. "It's just real awkward and very unbalancing."

Kolodny has multiple sclerosis. It started 20 years ago. He ultimately had to give up working. Now, this former businessman spends his days sitting at the computer.

"I really don't go the stores. I don't go the malls. Traveling has become kind of a burden," he said.

A new pill, called Fampridine-SR, may make life a little easier for people with MS.

"If it improves walking speed for people who are using canes or walkers, then they'll be able to get around their house better and do more things in the day," said Dr. Bill Lindsey, a neurologist at the University of Texas Health Science Center in Houston.

When the protective covering over the nerve is damaged, signals can't get through. Fampridine bridges the gap and allows nerve messages to get across.

"We're hoping for a partial improvement in areas where the myelin has been damaged, but the nerve cells are intact," Lindsey said.

In a study on 68 patients, 27 percent reported improvement in symptoms. Only 2 percent on the placebo improved.

Since Kolodny is involved in a new study, he's still not sure if he's on the drug, but even if it doesn't help him, he's looking to the future.

"If it can help find another medication that will help MS patients, then it's worth it," he said.

Fampridine is also being tested for its effectiveness in treating people with spinal cord injuries. Doctors expect to have the results of this study in 2004. Side effects may include numbness, tingling, headache, and insomnia.

If you would like more information, please contact: University of Texas Health Center at Houston Neurology Department (713) 500-7135 http://www.uth.tmc.edu/schools/med/neurology

Article Source: http://www.thechamplainchannel
Submitted  1/23/2004 12:04:11 AM